Alert archive / Oklahoma / Flash Flood Warnings in 2017

Flash Flood Warning 55, NWS Norman, OK

June 9, 2017Custer County, Washita County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 9, 2017, 1:14 AM CDT for Custer County, Washita County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2017, 1:14 AM CDT (06:14 UTC)
Expired
Jun 9, 2017, 4:15 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Custer County, OK, Washita County, OK

The radar

The Altus AFB radar (KFDR), 128 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 6.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1991 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

347 
WGUS54 KOUN 090614
FFWOUN
OKC039-149-090915-
/O.NEW.KOUN.FF.W.0055.170609T0614Z-170609T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
114 AM CDT FRI JUN 9 2017

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  North central Washita County in western Oklahoma...
  Southwestern Custer County in western Oklahoma...

* Until 415 AM CDT
  
* At 112 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to approximately 4 inches of 
  rain has fallen. Flash flooding is imminent or occurring.

* Some locations that will experience flooding include...
  Clinton, Foss, Foss Reservoir and Stafford. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3544 9926 3548 9931 3556 9934 3556 9913
      3554 9895 3547 9894

$$

CMS
2 follow-up statements
663 
WGUS74 KOUN 090734
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
234 AM CDT FRI JUN 9 2017

OKC039-149-090915-
/O.CON.KOUN.FF.W.0055.000000T0000Z-170609T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washita OK-Custer OK-
234 AM CDT FRI JUN 9 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM CDT FOR
NORTH CENTRAL WASHITA AND SOUTHWESTERN CUSTER COUNTIES...

At 229 AM CDT, most of the heavy rain had ended over the warned 
area, although showers will continue through at least 3 am. 
Approximately 4 to 5 inches of rain has fallen. This amount of rain 
is likely to cause flash flooding.

Some locations that will experience flooding include...
Clinton, Foss, Foss Reservoir and Stafford. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3544 9926 3548 9931 3556 9934 3556 9913
      3554 9895 3547 9894

$$

CMS
775 
WGUS74 KOUN 090908
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
408 AM CDT FRI JUN 9 2017

OKC039-149-090918-
/O.EXP.KOUN.FF.W.0055.000000T0000Z-170609T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washita OK-Custer OK-
408 AM CDT FRI JUN 9 2017

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL WASHITA AND SOUTHWESTERN
CUSTER COUNTIES WILL EXPIRE AT 415 AM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3544 9926 3548 9931 3556 9934 3556 9913
      3554 9895 3547 9894

$$

MAHALE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 12:33 AM CDT, 41 minutes earlier.

Area forecast discussion, Jun 9, 12:33 AM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1233 AM CDT Fri Jun 9 2017

.DISCUSSION...
The June 8-9, 2017 06 TAF discussion follows:

&&

.AVIATION...
MVFR conditions associated with SHRA/TSRA central and southwest
OK terminals and also KSPS first part of forecast period. Narrow
northwest to southeast oriented band of showers and storms
expected to progress slowly east and southeast overnight through
Friday morning. Will go prevailing at KLAW and KSPS where greater
coverage and persistence is possible. VFR conditions expected
toward and after 16Z all terminals with increasing southerly
winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  83  69  90  71 /  30  10   0   0
Hobart OK         88  70  94  72 /  10  10   0   0
Wichita Falls TX  88  71  93  71 /  30  10   0   0
Gage OK           87  68  94  71 /  10  10   0   0
Ponca City OK     85  69  91  72 /  20  10   0   0
Durant OK         84  68  89  69 /  30  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

23/10/11
Hazardous weather outlook, Jun 8, 10:29 PM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1029 PM CDT Thu Jun 8 2017

OKZ004>048-050>052-TXZ083>090-091100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1029 PM CDT Thu Jun 8 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Elevated storms are expected to be scattered across the western
half of Oklahoma and adjacent parts of north Texas overnight. The
severe weather threat with these storms will be low, but some
marginally severe hail will be possible through about 4 am.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Scattered non-severe storms will be possible Friday morning
across central and southern Oklahoma, and western north Texas.

Thunderstorm chances return next Tuesday and Wednesday of next
week. Severe storms will be possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 8, 11:33 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1133 PM CDT THU JUN 8 2017

OKZ014>016-021>023-035>038-090530-
Kiowa OK-Tillman OK-Roger Mills OK-Washita OK-Dewey OK-Caddo OK-
Beckham OK-Custer OK-Comanche OK-Jackson OK-
1133 PM CDT THU JUN 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR Kiowa...northern Tillman...
southeastern Roger Mills...Washita...southwestern Dewey...
southwestern Caddo...northeastern Beckham...western Custer...Comanche
and northeastern Jackson Counties Until 1230 AM CDT...

AT 1128 PM CDT, an area of scattered strong thunderstorm was located
over southwest Oklahoma, from east of Cheyenne to near Lawton,
moving southeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3599 9926 3464 9819 3432 9903 3504 9932
      3504 9935 3578 9968
TIME...MOT...LOC 0428Z 333DEG 18KT 3528 9897

CMS
Special weather statement, Jun 9, 12:27 AM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1227 AM CDT FRI JUN 9 2017

OKZ014>016-022-023-035-037-038-090630-
Kiowa OK-Tillman OK-Roger Mills OK-Washita OK-Dewey OK-Caddo OK-
Custer OK-Comanche OK-
1227 AM CDT FRI JUN 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR Kiowa...north central Tillman...
northeastern Roger Mills...Washita...southwestern Dewey...
southwestern Caddo...Custer and northern Comanche Counties Until 130
AM CDT...

AT 1223 AM CDT, strong thunderstorms continued from near Camargo to
Cordell to Lawton. The storms were moving southeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Minor flooding in areas of poor drainage...

LAT...LON 3595 9951 3603 9918 3457 9822 3455 9894
      3592 9952
TIME...MOT...LOC 0523Z 333DEG 9KT 3522 9894

CMS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 11:33 PM CDTSpecial Weather StatementOUNComanche, Custer, Kiowa, Tillman, Washita57 min
Jun 9, 12:03 AM CDTSevere Thunderstorm WarningOUNWashita20 min
Jun 9, 12:27 AM CDTSpecial Weather StatementOUNComanche, Custer, Kiowa, Washita63 min
Jun 9, 12:44 AM CDTAreal Flood AdvisoryOUNCuster, Washita3 hr
Jun 9, 1:19 AM CDTAreal Flood AdvisoryOUNComanche116 min
Jun 9, 1:29 AM CDTSpecial Weather StatementOUNComanche, Cotton, Kiowa61 min
Jun 9, 1:49 AM CDTSevere Thunderstorm WarningOUNKiowa41 min
Jun 9, 2:05 AM CDTAreal Flood AdvisoryOUNComanche, Kiowa3 hr
Jun 9, 2:39 AM CDTSpecial Weather StatementOUNGreer36 min
Jun 9, 3:08 AM CDTSevere Thunderstorm WarningOUNKiowa, Tillman52 min
Jun 9, 3:14 AM CDTSpecial Weather StatementOUNJackson31 min
Jun 9, 3:37 AM CDTSevere Thunderstorm WarningOUNJackson, Tillman53 min
Jun 9, 3:50 AM CDTAreal Flood AdvisoryOUNCotton, Tillman3 hr
Jun 9, 4:00 AM CDTFlash Flood WarningOUNCotton, Tillman3 hr
Jun 9, 4:04 AM CDTSpecial Weather StatementOUNTillman26 min
Jun 9, 4:23 AM CDTSevere Thunderstorm WarningOUNJackson, Tillman52 min

Nearby

Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.